Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Bismarck, ND

June 24, 2011McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2011, 9:16 PM CDT for McKenzie County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2011, 9:16 PM CDT (02:16 UTC)
Expired
Jun 24, 2011, 10:15 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McKenzie County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS53 KBIS 250216
SVRBIS
NDC053-250315-
/O.NEW.KBIS.SV.W.0045.110625T0216Z-110625T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM MDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 915 PM MDT

* AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WATFORD CITY...OR 31 MILES SOUTHEAST OF
  WILLISTON...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSONS CORNER AND KEENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4800 10295 4771 10279 4768 10331 4783 10339
TIME...MOT...LOC 0216Z 245DEG 10KT 4779 10324
WIND...HAIL <50MPH 1.00IN

$$

SIMOSKO
3 follow-up statements
472 
WWUS53 KBIS 250231
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT FRI JUN 24 2011

NDC053-250315-
/O.CON.KBIS.SV.W.0045.000000T0000Z-110625T0315Z/
MCKENZIE ND-
831 PM MDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MCKENZIE COUNTY UNTIL 915 PM MDT...

AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR WATFORD CITY...OR 31 MILES SOUTHEAST OF
WILLISTON...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  JOHNSONS CORNER AND KEENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DOPPLER RADAR ESTIMATES ONE TO TWO INCHES OF 
RAINFALL OVER THE WARNED AREA IS POSSIBLE. 

&&

LAT...LON 4800 10295 4771 10279 4768 10331 4783 10339
TIME...MOT...LOC 0228Z 245DEG 10KT 4780 10319
WIND...HAIL <50MPH 1.00IN

$$

SIMOSKO/HEINERT
477 
WWUS53 KBIS 250243
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT FRI JUN 24 2011

NDC053-250315-
/O.CON.KBIS.SV.W.0045.000000T0000Z-110625T0315Z/
MCKENZIE ND-
843 PM MDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MCKENZIE COUNTY UNTIL 915 PM MDT...

AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED NEAR WATFORD CITY...OR 32 MILES SOUTHEAST OF 
WILLISTON...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  JOHNSONS CORNER AND KEENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4770 10323 4784 10334 4800 10295 4771 10279
TIME...MOT...LOC 0243Z 245DEG 10KT 4782 10313
WIND...HAIL <50MPH 1.00IN

$$

HEINERT/SIMOSKO
804 
WWUS53 KBIS 250309
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT FRI JUN 24 2011

NDC053-250318-
/O.EXP.KBIS.SV.W.0045.000000T0000Z-110625T0315Z/
MCKENZIE ND-
909 PM MDT FRI JUN 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCKENZIE COUNTY WILL
EXPIRE AT 915 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. HEAVY RAIN IS STILL OCCURRING...AND COULD LEAD TO LOCALIZED 
FLOODING. STAY TUNED FOR UPDATES. 

LAT...LON 4770 10323 4784 10334 4800 10295 4771 10279
TIME...MOT...LOC 0308Z 245DEG 10KT 4785 10304

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 24, 7:40 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT FRI JUN 24 2011

.UPDATE...
UPDATE MAINLY FOR INCREASED POPS S/SW AND ACROSS THE NORTH.

&&

.DISCUSSION...
MOST FAVORABLE SEVERE WEATHER PARAMETERS ARE IN SOUTH DAKOTA THIS
EVENING...BUT CANNOT RULE OUT ISOLD HAIL/WIND THREAT IN THE FAR
SOUTH. ISOLD SLOW MOVING STORMS ALSO DEVELOPED THIS EVENING IN THE
NORTHWEST ALONG COLD FRONT. NORTHERN STORM HAS SHOWN SOME SHALLOW
LOW LEVEL ROTATION AT TIMES WITH ABUNDANT SFC VORTICITY AND 200
J/KG OF LOW LEVEL CAPE...BUT SPOTTERS INDICATING NO ROTATION.
BASED ON REPORTS AND RADAR ESTIMATED...SOME LOCATIONS HAVE LIKELY
RECEIVED 3 TO 4 INCHES OF RAIN...PROMPTING A FLASH FLOOD WARNING.
LATEST TRENDS INDICATING STORMS EXPANDING IN COVERAGE BUT
WEAKENING. FORTUNATELY...HEAVY PRECIP HAS OCCURRED TO THE WEST OF
THE DES LACS AND SOURIS BASINS.

&&

.AVIATION...
UNSTABLE AIR OVER SOME PARTS OF THE STATE IS LEADING TO THE
DEVELOPMENT AND PROPAGATION OF THUNDERSTORMS...PARTICULARLY ACROSS
THE SOUTH NEAR KDIK...AND A FEW CELLS BETWEEN KMOT AND KISN. STORMS
COULD THEN SPREAD TO KBIS LATER THIS EVENING. HAVE REFINED TIMING IN
LATEST TAF ISSUANCE TO ACCOUNT FOR THIS. ASIDE FROM PERIODS OF MVFR
WITHIN HEAVIER RAIN...AND THE CHANCE FOR LOW STRATUS DECKS
OVERNIGHT...VFR SHOULD PREVAIL ACROSS THE FORECAST AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
AVIATION...BPN
Hazardous weather outlook, Jun 24, 5:11 AM CDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT FRI JUN 24 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
511 AM CDT FRI JUN 24 2011 /411 AM MDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA FRIDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS...SOME
POSSIBLY SEVERE...ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA
LATE FRIDAY AFTERNOON AND INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...SOME SEVERE AND CAPABLE OF PRODUCING HEAVY
RAINFALL ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH
DAKOTA ON SATURDAY. ANOTHER ROUND OF THUNDERSTORMS...SOME SEVERE
AND CAPABLE OF HEAVY RAINFALL...ARE POSSIBLE EAST OF HIGHWAY 83 AND
SOUTH OF INTERSTATE 94 ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE FRIDAY AFTERNOON ACROSS
WESTERN AND SOUTH CENTRAL NORTH DAKOTA.

AYD

In the hours before

Special weather statement, Jun 24, 6:22 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT FRI JUN 24 2011

NDZ002-010-250015-
BURKE-MOUNTRAIL-
622 PM CDT FRI JUN 24 2011

...SPECIAL WEATHER STATEMENT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL BURKE
COUNTY TO NORTHWESTERN MOUNTRAIL COUNTY...MOVING EAST AT 5 TO 10 MPH.

THE STRONGEST STORMS WILL PRODUCE HOURLY RAINFALL AMOUNTS OF 1 TO 2
INCHES. MOTORISTS SHOULD BE PREPARED FOR PONDING WATER ON STREETS
AND ROADS...AND REDUCED VISIBILITY IN HEAVY RAIN. ONE HALF INCH
DIAMETER HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LIGNITE...            POWERS LAKE...        FLAXTON...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KINNEY
Local storm report, Jun 24, 6:26 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       7 NE TIOGA              48.47N 102.83W
06/24/2011  M1.50 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            RELAYED BY WILLISTON NWS... SPOTTER OBSERVED PEA SIZE
            HAIL

&&

LHUBER
Special weather statement, Jun 24, 7:14 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT FRI JUN 24 2011

NDZ002-250115-
BURKE-
714 PM CDT FRI JUN 24 2011

...SPECIAL WEATHER STATEMENT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BURKE COUNTY...MOVING EAST AT 10
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY
DOWNPOURS WITH RAINFALL AMOUNTS OF 2 TO 3 INCHES WITHIN ONE HOUR ARE
POSSIBLE WITH THESE THUNDERSTORMS.

* THE THUNDERSTORM WILL BE NEAR...
  LIGNITE BY 725 PM CDT...
  FLAXTON BY 810 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO
Local storm report, Jun 24, 8:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     FLASH FLOOD      5 SW LIGNITE            48.83N 102.64W
06/24/2011                   BURKE              ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER FLOWING OVER ROADS
            SOUTHWEST OF LIGNITE, ALONG WITH THE DITCHES FULL OF
            WATER DUE TO HEAVY RAINFALL THIS EVENING.

&&

KSIMOSKO
Special weather statement, Jun 24, 8:35 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT FRI JUN 24 2011

NDZ040-043-250230-
BOWMAN-SLOPE-
735 PM MDT FRI JUN 24 2011

...SPECIAL WEATHER STATEMENT...

AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF BOWMAN...MOVING NORTHEAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  AMIDON BY 750 PM MDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO
Special weather statement, Jun 24, 9:04 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CDT FRI JUN 24 2011

NDZ009-010-250300-
MOUNTRAIL-WILLIAMS-
904 PM CDT FRI JUN 24 2011

...SPECIAL WEATHER STATEMENT...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL WILLIAMS COUNTY...
MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

FUNNEL CLOUDS WERE REPORTED EARLIER OVER RAY AT 845 PM CDT. THESE
FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS. THEY
ARE FORMED BY SHOWERS OR THUNDERSTORMS WHEN UNIQUE METEOROLOGICAL
CONDITIONS EXIST.

THESE TYPES OF FUNNEL CLOUDS ARE USUALLY SHORT LIVED. HOWEVER...THEY
CAN...AND OCCASIONALLY DO TOUCH THE GROUND AND CAUSE MINOR DAMAGE.
BECAUSE OF THIS POSSIBILITY...IF YOU SEE ONE OF THESE FUNNEL CLOUDS
APPROACH THE GROUND...TAKE IMMEDIATE SHELTER.

* THE THUNDERSTORM WILL BE NEAR...
  WHITE EARTH BY 910 PM CDT...
  ROSS BY 935 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO/HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:53 PM CDTAreal Flood AdvisoryBISMcKenzie3 hr
Jun 24, 10:47 PM CDTAreal Flood AdvisoryBISMcKenzie, Mountrail4 hr
Jun 24, 10:57 PM CDTAreal Flood AdvisoryBISDunn, McKenzie3 hr
Jun 25, 5:42 AM CDTFlash Flood WarningBISWard6 hr
Jun 25, 3:10 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail35 min
Jun 25, 3:22 PM CDTFlash Flood WatchBISAdams, Bowman, Burleigh, Dickey, Emmons, Foster and 11 more25 hr
Jun 25, 3:44 PM CDTSevere Thunderstorm WarningBISMountrail47 min
Jun 25, 3:45 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams60 min
Jun 25, 3:50 PM CDTAreal Flood AdvisoryBISBurke, McKenzie, Mountrail, Williams4 hr
Jun 25, 4:04 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward56 min
Jun 25, 4:17 PM CDTTornado WarningBISMountrail28 min
Jun 25, 4:22 PM CDTSevere Thunderstorm WarningBISBottineau, Renville53 min
Jun 25, 4:50 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward25 min
Jun 25, 4:52 PM CDTAreal Flood AdvisoryBISBottineau, Burke, McHenry, Mountrail, Renville, Ward6 hr
Jun 25, 5:05 PM CDTSevere Thunderstorm WarningBISMountrail, Ward55 min
Jun 25, 5:13 PM CDTSevere Thunderstorm WarningBISBottineau, Renville62 min
Jun 25, 5:41 PM CDTSevere Thunderstorm WarningBISWard19 min
Jun 25, 5:46 PM CDTFlash Flood WarningBISBottineau, Renville, Ward3 hr
Jun 25, 5:54 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry66 min
Jun 25, 5:57 PM CDTSevere Thunderstorm WarningBISRenville, Ward42 min
Jun 25, 6:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward41 min
Jun 25, 6:41 PM CDTFlash Flood WarningBISBottineau, McHenry3 hr
Jun 25, 6:45 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Rolette60 min
Jun 25, 6:53 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.